Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


The universality of words $ x\sp ry\sp s$ in alternating groups

Authors: J. L. Brenner, R. J. Evans and D. M. Silberger
Journal: Proc. Amer. Math. Soc. 96 (1986), 23-28
MSC: Primary 20F10; Secondary 20B35
MathSciNet review: 813802
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If $ r,s$ are nonzero integers and $ m$ is the largest squarefree divisor of $ rs$, then for every element $ z$ in the alternating group $ {A_n}$, the equation $ z = {x^r}{y^s}$ has a solution with $ x,y \in {A_n}$, provided that $ n \geqslant 5$ and $ n \geqslant (5/2)\log m$. The bound $ (5/2)\log m$ improves the bound $ 4m + 1$ of Droste. If $ n \geqslant 29$, the coefficient $ 5/2$ may be replaced by 2; however, $ 5/2$ cannot be replaced by 1 even for all large $ n$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20F10, 20B35

Retrieve articles in all journals with MSC: 20F10, 20B35

Additional Information

PII: S 0002-9939(1986)0813802-7
Article copyright: © Copyright 1986 American Mathematical Society